Cough and Cold Medications May Cause Infant Death
Thursday, January 25th 2007
January 16, 2007 - The US Food and Drug Administration (FDA) has warned healthcare professionals regarding the need for caution when administering cough and cold medications to infants younger than 2 years. Clinicians should also ask caregivers about their use of over-the-counter (OTC) combination medications to avoid the risk for overdose from component duplication.
The warning was based on 3 infant deaths for which cough/cold medications were determined by medical examiners to be the underlying cause, according to an alert sent Friday from MedWatch, the FDA's safety information and adverse event reporting program.
According to an article published by the US Centers for Disease Control and Prevention in last week's Morbidity and Mortality Weekly Report, the 3 infants ranged in age from 1 to 6 months; all were found dead in their homes. On autopsy, 2 of the infants (patients 1 and 2) had evidence of respiratory infection.
All 3 infants had what appeared to be high levels of pseudoephedrine in postmortem blood samples (range, 4743 - 7100 ng/mL). According to the CDC, these levels are approximately 9 to 14 times the levels resulting from administration of recommended doses to children aged 2 to 12 years. Two of the infants (patients 1 and 3) had received either an OTC or a prescription product, and patient 2 had received both.
Further examination revealed that patients 2 and 3 had detectable blood levels of dextromethorphan and acetaminophen. Although no detectable postmortem levels were found, patients 1 and 2 had been administered prescription medications containing carbinoxamine.
The CDC notes that although OTC sales of pseudoephedrine-containing products have been banned, some pediatric cough and cold medications containing the drug may still be sold behind the counter.
As an alternative to cough and cold medication in infants, use of a rubber suction bulb to clear congestion should be considered; secretions can be softened with saline nose drops or a cool-mist humidifier.
According to the CDC, systematic reviews of controlled trials of OTC cough and cold medications have concluded they are not more effective than placebo for reducing acute cough and other symptoms of upper respiratory tract infection in children younger than 2 years. Moreover, the American College of Chest Physicians released clinical practice guidelines in 2006 advising healthcare professionals to refrain from recommending cough suppressants and other OTC cough medications for young children because of associated morbidity and mortality.
Currently, there are no FDA-approved dosing recommendations for administering OTC cough and cold medications to infants younger than 2 years. OTC labeling advises caregivers to "consult a doctor" for children in this age group; clinicians often extrapolate a dose from guidelines for older children and adults based on the child's age or weight, assuming that the disease and drug effects are similar.
Healthcare professionals are advised to educate caregivers regarding the importance of administering cough and cold medications only as directed and the risk for potentially fatal overdose associated with ingredient duplication if additional products are given.
Footnote from Ideal Health:
The following products are all useful for Childrens Health: (In all cases of illness, seek professional advice before self prescribing.)
Childrens Chest Syrup
De-Stuff for Kids
Echimax - Chewable Immune Support
Gaiakids Echinacea Supreme
Gaiakids Echinacea Goldenseal
Gaiakids Sniffle Support
Inner Health for Kids Powder
Herbal Chest Ease
Sambucol For Kids
Vitamin & Mineral Boost Powder
Zinc Fix Raspberry
Related health information can be found here:
Related articles can be found here:
Probiotics Counter Harmful Side Effects of Antibiotics
Potentilla Extract Reduces Rotavirus Diarrhea Duration in Children
Childhood vaccination: Is there a "dark side"
Improved Colostrum provides extra health benefits
How drugs are approved for children
Infants treated with antibiotics at increased risk of Atopy and Asthma
If you need help or advice, you are welcome to email our naturopathic team with your health question.
Disclaimer: The health information presented here has been written for the New Zealand health consumer. It is of a general nature and is only intended to provide a summary of the subjects covered. The information is not intended to be comprehensive or to provide medical advice to you. While all care has been taken to ensure the accuracy of the information, no responsibility or liability is accepted, and no person should act in reliance on any statement contained in the information provided. All health ailments should be treated by a qualified health professional.
Previous news itemDermal Exposure to Chemotherapy Drugs Impairs Fertility in Nurses
21 Jan 2007
Next news itemFolic Acid May Help Keep Older Brains Ticking Longer
8 Feb 2007